Kentucky, 2012

Hail and Damaging Winds in Kentucky, May 29, 2012

May 29, 2012 · NWS PAH · 6 events in 4 counties and zones

A short line of thunderstorms developed over western Kentucky along the western edge of moderate instability, where mixed layer capes were estimated from 1000 to 1500 j/kg. The storms were located along the axis of a mid-level shortwave.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A short line of thunderstorms developed over western Kentucky along the western edge of moderate instability, where mixed layer capes were estimated from 1000 to 1500 j/kg. The storms were located along the axis of a mid-level shortwave. In addition, an axis of steep low-level lapse rates extended northward into western Kentucky, where surface dew points were approaching 70 degrees. This moisture along with moderate wind shear supported isolated damaging wind and hail events.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 29, 1:45 PM CST, 27 minutes earlier.

Area forecast discussion, May 29, 1:45 PM CST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
245 PM CDT TUE MAY 29 2012

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 239 PM CDT TUE MAY 29 2012

LAST REMNANT BAND OF SHOWERS/STORMS ASSOCIATED WITH FRONTAL
BOUNDARY ONGOING WKY. THIS SHOULD CONTINUE ANOTHER COUPLE OF HOURS
BEFORE WANING/DEPARTING. DRY AIR INVASION ALREADY ON THE
WAY...WITH 50S TDS INFILTRATING NW PTN FA AT THIS WRITING.

AFTER THE LATE PM/EARLY EVENING LINGERING POP...WE GO DRIER AND
COOLER IN THE POST FRONTAL AIRMASS FOR WEDNESDAY. THAT'LL HOLD TIL
THE DEVELOPING/EVOLVING UPPER LOW TAKES SHAPE AND ENTERS THE
FORECAST PICTURE BY THURSDAY. POPS SPIKE WITH ITS PASSAGE THURSDAY
INTO THURSDAY NIGHT...PROBABLY LOOKING LOW CATEGORICAL TO HIGH
LIKELY AT LEAST NOW. HAVE MADE THESE ADJUSTMENTS ACCORDINGLY.
COOLDOWN CONTINUES...80S TMRW AND 70S THURSDAY. 60S TONIGHT AND
50S TMRW NIGHT-THUR NIGHT.

.LONG TERM...(FRIDAY THROUGH TUESDAY)
ISSUED AT 239 PM CDT TUE MAY 29 2012

THE CANADIAN /GEM/...EUROPEAN /ECMWF/ AND GFS DETERMINISTIC MEDIUM
RANGE GUIDANCE FROM THE 00Z THROUGH 12Z TUESDAY RUNS APPEAR TO BE
SLOWLY HOMING IN ON A REASONABLE SOLUTION FOR THE LATE WEEK WEATHER
SYSTEM. THE DETERMINISTIC ECMWF AND GFS 500 MB HEIGHT FIELDS APPEAR
TO FINALLY BE BLENDING WELL WITH THE BENCHMARK UKMET/GFS ENSEMBLE
SOLUTIONS...ESPECIALLY BY 12Z /7 AM CDT/ FRIDAY...THUS LENDING MORE
CONFIDENCE IN THE POP/WEATHER FORECASTS FOR LATE THIS WEEK.

THE GFS MODEL RUN FROM THIS PAST MONDAY APPEARS TO HAVE BEEN AN
OUTLIER WITH A MORE SOUTHERLY TRAJECTORY OF THE SURFACE LOW THROUGH
AR AND CENTRAL IL...VERSUS THE MORE NORTHERLY TRACK OF PREVIOUS
MODEL RUNS. THE CURRENT /12Z TUESDAY/ GFS GUIDANCE RETURNS THE
SYSTEM FURTHER NORTH WITH THE SURFACE LOW IN SOUTHERN MO...MOVING TO
LOWER MICHIGAN BY 1 PM CDT ON FRIDAY.

WITH THIS PACKAGE...WILL UTILIZE A BLEND OF THE ECMWF AND GFS
GUIDANCE...WITH A SLIGHT NORTHEASTWARD ADJUSTMENT OF POP/WEATHER...
AND ALLOWING FOR A SLIGHTLY FASTER SYSTEM MOTION WITH THE GFS
GUIDANCE ON FRIDAY.

FOLLOWING THE PASSAGE OF THE UPPER LOW FROM THE GREAT LAKES EARLY
FRIDAY...THE UPPER AIR PATTERN WILL SWITCH TO A LOW AMPLITUDE
RIDGING PATTERN WITH THE BASE OF THE WESTERLIES ALONG AND JUST NORTH
OF THE WFO PAH FORECAST AREA.  A BACKDOOR COLD FRONT/STATIONARY
FRONTAL BOUNDARY WILL GRADUALLY WORK SOUTHWEST FROM SOUTHWEST
INDIANA TO SOUTHEAST MISSOURI FROM NEXT MONDAY NIGHT THROUGH
TUESDAY...AS SMALL DISTURBANCES /MOSTLY LIKELY AS A MESOSCALE
CONVECTIVE SYSTEMS/ WORK SOUTHEAST OVER THE RIDGE ALONG THE BASE OF
THE WESTERLIES. THERE WILL LIKELY BE SOME VARIABILITY WITH THE
POSITION OF THE FRONTAL BOUNDARY...BUT THIS FORECAST PACKAGE WILL
SERVE TO REPRESENT THE MEAN LOCATION MONDAY NIGHT INTO TUESDAY.

MAX/MIN TEMPERATURES...AS ADVERTISED IN THE MONDAY AFTERNOON
FORECAST TEMPERATURES...WILL BE THE SLOW...BUT MARKED RISE IN
TEMPERATURES BEGINNING SATURDAY AND EXTENDING THROUGH NEXT TUESDAY.
THE CONFIDENCE ON MAX/MIN TEMPERATURES NEXT MONDAY NIGHT AND TUESDAY
WILL BE SLIGHTLY LOWER GIVEN THE POTENTIAL FOR THE PASSAGE OF
CONVECTIVE STORM CLUSTERS THROUGH THE WFO PAH FORECAST AREA.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1213 PM CDT TUE MAY 29 2012

VFR CIGS WILL BE LOWEST KEVV/KOWB AS BAND OF SHOWERS MOVES THRU
WITH FRONT. WINDS WILL BE VARIABLE THERE AS THE SHIFT TO N-NELYS
OCCURS. DRIER AIR UPSTREAM WILL BE WORKING IN FROM BEHIND TO
DISSIPATE CLOUDS AS FRONT DEPARTS EASTWARD. BY THIS EVENING...POPS
AND FRONT WILL BE GONE AND MOST CLOUDINESS PROBABLY TOO. PATCHY
FOG NOT OUT OF THE QUESTION OVERNIGHT (PARTICULARLY WHERE RAIN
FELL) BUT WILL LEAVE OFF TAF MENTION FOR THIS ISSUANCE.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, May 29, 3:42 AM CST, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
442 AM CDT TUE MAY 29 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-301000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
442 AM CDT TUE MAY 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS REMAIN POSSIBLE ACROSS MOST
OF THE REGION THIS MORNING...THEN OVER MAINLY WESTERN KENTUCKY
THIS AFTERNOON...AS A COLD FRONT PASSES THROUGH. STORMS SHOULD
REMAIN BELOW SEVERE LEVELS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THURSDAY AND
THURSDAY NIGHT. AT LEAST A FEW SEVERE STORMS CAN BE EXPECTED. THIS
STORM SYSTEM WILL QUICKLY DEVELOP RIGHT OVER TOP OF THE FOUR STATE
REGION...THEREFORE THE DETAILS ARE QUITE UNCERTAIN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO MONITOR LATER FORECASTS IN THE EVENT
THEIR ACTIVATION BECOMES NECESSARY THURSDAY AND THURSDAY NIGHT.

In the hours before

Local storm report, May 29, 8:14 AM CST, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
914 AM CDT TUE MAY 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 AM     HAIL             7 WSW COBB              36.98N 87.88W
05/29/2012  E0.75 INCH       CALDWELL           KY   LAW ENFORCEMENT

            SEVERAL TREE LIMBS BROKEN AND SOME SMALL DEBRIS BLOWN
            ACROSS STATE HIGHWAY 139...EAST OF INTERSTATE 24. BASED
            ON DESCRIPTION FROM SHERIFFS DEPUTY WHO WITNESSED THE
            EVENT...WINDS WERE ESTIMATED BETWEEN 50-54 MPH.

&&

K. SMITH

The radar

The Paducah radar (KPAH), 69 km away, was scanning. The volume nearest the first event began at 20:12 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Lyon

When
May 29, 2:12 PM CST
Where
Lyon County, Saratoga
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.050, -88.000

The hail occurred near the junction of Highways 730 and 818.

Thunderstorm Wind, Trigg

When
May 29, 2:33 PM CST
Where
Trigg County, 3.67 mi WSW of Wallonia
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
36.934, -87.834

Trees were blown down near Interstate 24 in northern Trigg County.

Hail, Christian

When
May 29, 2:47 PM CST
Where
Christian County, Hopkinsville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.850, -87.480

Thunderstorm Wind, Todd

When
May 29, 3:33 PM CST
Where
Todd County, 3 mi S of Trenton
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
36.677, -87.270

A few trees about a foot in diameter were blown down. Power lines and numerous large limbs were down. Corn in several cornfields was blown over at a 45 degree angle.

Thunderstorm Wind, Christian

When
May 29, 3:35 PM CST
Where
Christian County, Pembroke
Measured
51 kt (59 mph) measured gust
Reported by
Trained Spotter
Coordinates
36.780, -87.350

Thunderstorm Wind, Christian

When
May 29, 3:35 PM CST
Where
Christian County, 0.79 mi NNW of Hensleytown
Measured
63 kt (72 mph) measured gust
Reported by
Trained Spotter
Coordinates
36.681, -87.404

A wind gust to 72 mph was measured at exit 89 on Interstate 24.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 377967, 377965, 377966, 377963, 377960, 377961.